Georgia, 2005

Hail in Georgia, March 31, 2005

March 31, 2005 · NWS CAE · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 31, 4:10 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 31, 4:10 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
410 AM EST THU MAR 31 2005

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
SATELLITE SHOWS LOTS OF CLOUDS ACROSS THE AREA THIS MORNING. 88D
REGIONAL RADAR COMPOSITE/SATELLITE SHOW ONE CLUSTER OF SHRA/TSRA
ACROSS GA WITH A LINE WEST OF THAT AREA ALONG FRONTAL BOUNDARY.
TRACK OF THE PCPN APPEARS TO BE MORE NEWD THIS MORNING...SO TRICKY
FORECAST FROM WEST TO EAST ACROSS THE FORECAST AREA ESPECIALLY FOR
THIS MORNING. BOTH GFS/NAM SHOW TWO MAIN SHORTWAVES TO AFFECT THE
ARE DURING THE NEXT COUPLE OF DAYS. WV SHOWS ONE SHORTWAVE ACROSS
THE MIDWEST THIS MORNING WITH SHRA/TSRA IN AREA OF NICE DIVERGENCE
ALOFT. SECOND SHORTWAVE ACROSS THE CENTRAL PLAINS STATES THIS
MORNING. SYSTEM ACROSS THE MIDWEST WILL CONTINUE TO LIFT NEWD
TODAY. AT THE SURFACE...THE COLD FRONT ASSOCIATED WITH THE SYSTEM
WILL BECOME FOR DIFFUSE AS MAIN DYNAMICS CONTINUE TO LIFT NEWD
AND FRONT STALLS ACROSS THE SOUTHERN PORTION OF THE AREA TONIGHT.
SHOULD STILL BE ENOUGH LOW LEVEL MOISTURE CONVERGENCE...WEAK
INSENTROPIC LIFT AND DIVERGENCE ALOFT FOR SHRA/TSRA ACROSS THE
AREA DURING THE DAY. TEMPERATURES ALSO A LITTLE TRICKY THIS
AFTERNOON...SRN PORTIONS OF THE CWA WILL LIKELY SOME MORE
BREAKS/SUN THAN OTHER AREAS. WILL LOWER TEMPERATURES A LITTLE FROM
PREVIOUS WITH AMOUNT EXPECTED THROUGH THE DAY. SECOND SYSTEM TO
AFFECT THE AREA BEGINNING TONIGHT AND INTO FRIDAY NIGHT. BOTH
NAM/GFS SHOW SHORTWAVE ACROSS THE SOUTHERN/CENTRAL PLAINS WILL
MOVE EWD TO THE MS RIVER VALLEY BY FRI. ETA IS A LITTLE DEEPER
AND THEREFORE SLOWER THAN THE GFS WITH SYSTEM ON FRIDAY/FRIDAY
NIGHT. BOTH MODELS STILL SHOW GOOD ISENTROPIC LIFT DEVELOPING
ACROSS THE AREA ON FRI THEN SHUTTING OFF FRIDAY NIGHT. EXPECT OLD
FRONTAL BOUNDARY TO MOVE NORTHWARD ACROSS THE AREA ON FRIDAY.
AIRMASS BECOMES UNSTABLE ON FRIDAY AND EXPECT SHRA/TSRA THROUGH
THE DAY.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
COLD FRONT SHOULD BE EXITING THE REGION ON SATURDAY...WITH NICE
CAA AND LOWER THICKNESSES SHOULD SEE THE COOLEST DAY OF THE PERIOD
WITH HIGHS ONLY IN THE 60S. SHORTWAVE LIFTS NEWD AND FLOW
GRADUALLY FLATTENS OUT INTO EARLY NEXT WEEK. AT THE SURFACE...HIGH
PRESSURE WILL DOMINATE THE AREA THROUGH TUESDAY. ANOTHER VIGOROUS
SYSTEM/CLOSED LOW TO AFFECT THE AREA BY MIDWEEK. EXCEPT FOR
SAT...TEMPERATURES SHOULD REMAIN NEAR NORMAL THROUGH THE PERIOD.

&&

.AVIATION...
UPPER FLOW FROM THE SOUTHWEST AND MODELS KEEP SOUTHWEST FLOW ALOFT
TODAY AND TONIGHT. CLOUDS LOWERING AND THICKENING DURING THE COURSE
OF THE DAY. STARTING OFF WITH SCT-BKN CIRRUS WHICH LOWERS TO MID
LEVEL CIGS LATER THIS MORNING THEN CIGS AROUND 3 THOUSAND FEET THIS
AFTERNOON AND EVENING. VSBYS GENERALLY 7 MILES OR BETTER BUT COULD
LOWER TO 3-5 MILES IN SHOWERS LATER THIS AFTERNOON AND EVENING.
APPROACHING COLD FRONT TRIGGERING SOME TSTMS OVERNIGHT IN ALABAMA
AND WESTERN GEORGIA. HOWEVER...MODELS SHOW THAT STRONGEST ENERGY
MOVES NORTH OF THE CAE CWA TODAY. SHOT OF MOISTURE MOVES OVER AREA
TODAY WITH 60-70 PERCENT CHANCE OF SHOWERS. STILL A CHANCE OF TSTMS
THOUGH. SPC MOVES SLIGHT RISK AREA EAST TO THE CENTRAL SAVANNAH
RIVER AREA. LATEST NAM CAPES NEAR ZERO THIS MORNING...IN THE
AFTERNOON AND EVENING. ALSO THERE IS A 2-3 DEGREE CAP. NAM FORECAST
RAOB SHOWS NEGATIVE ENERGY TO OVERCOME. NAM TOTALS 46/47. NAM 0-3 KM
HELICITY 100-125 WHICH IS FAIRLY LOW. STABILITY PARAMETERS MARGINAL
AT BEST. MAYBE SOME THUNDERSTORMS. DOESNT LOOK THAT THREATENING
RIGHT NOW FOR SEVERE STORMS BUT WILL HAVE TO BE COGNIZANT OF
THUNDERSTORMS APPROACHING AGS AND FOR ATMOSPHERE BECOMING MORE
UNSTABLE IN THE CSRA.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

77/07
Hazardous weather outlook, Mar 31, 6:00 AM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
600 AM EST THU MAR 31 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-011200-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
600 AM EST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
...SEVERE WEATHER...
AN APPROACHING COLD FRONT WILL PRODUCE SCATTERED THUNDERSTORMS IN
THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA TODAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS IN THIS AREA BOTH THIS MORNING AND THIS
AFTERNOON. THE MAIN THREAT WILL BE PEA SIZED TO DIME SIZED HAIL.
REFER TO SEVERE WEATHER OUTLOOK (PRODUCT IDENTIFIER CAESPSCAE)
ISSUED BY THIS OFFICE AT 552 AM THIS MORNING.

...RIVER FLOODING...
RIVER FLOOD WARNINGS CONTINUE IN EFFECT TODAY ON THE CONGAREE RIVER
AT CAROLINA EASTMAN AND AT SANDY RUN...AND THE PEE DEE AT CHERAW.
SEE RIVER FLOOD STATEMENT (PRODUCT IDENTIFIER CAEFLSCAE) ISSUED BY
THIS OFFICE AT 450 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT WILL MOVE INTO THE AREA FRIDAY. STRONG TO
POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

TTH

In the hours before

Special weather statement, Mar 31, 5:52 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
552 AM EST THU MAR 31 2005

GAZ040-063>065-077-311639-
BURKE GA-COLUMBIA GA-LINCOLN GA-MCDUFFIE GA-RICHMOND GA-
INCLUDING THE CITIES OF...AUGUSTA...EVANS...FORT GORDON...
GROVETOWN...MARTINEZ...THOMSON AND WAYNESBORO
552 AM EST THU MAR 31 2005

...SEVERE WEATHER OUTLOOK...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN THE
CENTRAL SAVANNAH RIVER AREA OF GEORGIA...

AN APPROACHING COLD FRONT WILL INCREASE THE CHANCES FOR SHOWERS AND
THUNDERSTORMS OVER THE AREA BOTH THIS MORNING AND THIS AFTERNOON OVER
THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. ATMOSPHERIC CONDITIONS
MAY BECOME UNSTABLE ENOUGH THE ALLOW THUNDERSTORMS TO DEVELOP. MAINLY
SCATTERED THUNDERSTORMS ARE EXPECTED AS WIDESPREAD THUNDERSTORM
ACTIVITY IS NOT ANTICIPATED. WITH COLDER AIR ALOFT MOVING IN...THE
MAIN THREAT OF SEVERE WEATHER WILL BE HAIL. MOST STORMS WILL ONLY
PRODUCE PEA SIZED HAIL BUT ISOLATED THUNDERSTORMS MAY PRODUCE PENNY
OR DIME SIZED HAIL. THE TIME FRAME FOR THE POSSIBILITY OF HAIL WILL
RUN FROM NEAR 7 AM THIS MORNING UNTIL 6 PM LATE THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV...OR YOUR LOCAL
NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT WWW.ERH.NOAA.GOV/CAE.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION.

TTH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McDuffie

When
March 31, 7:55 AM EST to 8:00 AM EST
Where
McDuffie County, 9 mi NW of Thomson
Measured
0.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
33.567, -82.617

Park service reported 3/4 inch hail while areas near Raysville Marina had 1/2 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438245.